Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 64, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Sep 18, 2004, 8:55 AM CDT for Platte County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2004, 8:55 AM CDT (13:55 UTC)
- Expired
- Sep 18, 2004, 12:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 81 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 8:55 AM CDT | FLASH FLOOD | Platte City, MO | WATER OVER ROADS IN TOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -485 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 682 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 23.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KEAX 181355 FFWEAX MOC165-181745- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO ISSUED BY NWS SPRINGFIELD MO 855 AM CDT SAT SEP 18 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... PLATTE COUNTY IN MISSOURI. * UNTIL 1245 PM CDT. * AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD PRODUCED IN EXCESS OF TWO INCHES OF RAINFALL OVER WESTERN PLATTE COUNTY OVER THE PAST HOUR. LOCAL LAW ENFORCEMENT REPORTED WATER OVER THE ROADWAYS IN PLATTE CITY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...PLATTE CITY...WESTON...TRACY AND AREAS AROUND THE KANSAS CITY INTL ARPT. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3944 9498 3927 9480 3927 9465 3951 9483 $$ TERRY
2 follow-up statements
000 WGUS73 KEAX 181508 FFSEAX MOC165-181745- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO ISSUED BY NWS SPRINGFIELD MO 1007 AM CDT SAT SEP 18 2004 ...FLASH FLOOD WARNING CONTINUES FOR PLATTE COUNTY UNTIL 1245 PM CDT... AT 10 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL HAD ENDED OVER MUCH OF PLATTE COUNTY. HOWEVER...FLOODING OF LOW LYING AREAS WILL LIKELY CONTINUE THROUGH LATE MORNING AS THE EXCESSIVE RAINS WHICH FELL EARLIER THIS MORNING CONTINUE TO FLOW TOWARD AREA DRAINAGE SYSTEMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. $$ TERRY
000 WGUS73 KEAX 181657 FFSEAX MOC165-181707- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1157 AM CDT SAT SEP 18 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR PLATTE COUNTY HAS BEEN CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3944 9498 3927 9480 3927 9465 3951 9483 $$ CUTTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:16 AM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Sep 18, 3:16 AM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 316 AM CDT SAT SEP 18 2004 .DISCUSSION... ONGOING CONVECTION ACROSS CWA TONIGHT IS IN AREA OF THETA/E ADVECTION...ALONG WITH NOSE OF LLVL JET. THE ETA HAS THIS AREA OF CONVECTION MOVING EAST THE REMAINDER OF THE NIGHT...WHICH ALIGNS WELL WITH THE MESOSCALE FEATURES. THERE HAS BEEN SOME TRAINING EFFECT...SO WITH SLOW MOVING STORMS HAVE SEEN HEAVY RAINFALL AMOUNTS. WILL CONTINUE PRECIP CHANCES THROUGH MID MORNING FOR MAINLY EASTERN PORTIONS OF CWA. THE GFS GENERATES A VORT IN CONVECTIVE FEEDBACK...WHICH AFFECTS THE AREA THROUGH THE ENTIRE DAY. SEEING THIS FEATURE MAKES ONE QUESTION WHETHER OR NOT WE MAY NEED TO HOLD ON TO POPS A LITTLE BIT LONGER INTO THE AFTERNOON. HOWEVER FEEL THAT AS THE JET REFOCUSES...WE SHOULD DRY OUT. WILL GO RIGHT AROUND FWC GUIDANCE TODAY. UNLIKE YESTERDAY...WE ARE NOT WATCHING MORE CONVECTION IN KS OR NEBRASKA...SO AS PRECIP ENDS...CLOUDS SHOULD BREAK UP ENOUGH FOR A DECENT RISE THIS AFTERNOON. UPPER LEVEL RIDGE HAS ANOTHER SHORTWAVE RIDING AROUND IT TONIGHT. HOWEVER THE LLVL JET IS FOCUSED FARTHER NORTH AND WEST...SO WILL MAINTAIN DRY FORECAST. THE NEXT SEVERAL DAYS FEATURE SOUTHEASTERLY SURFACE WINDS WITH A RIDGE OF HIGH PRESSURE. THIS IS NOT A WARMING WIND FOR US...SO HAVE CONTINUED PREVIOUS FORECAST TREND OF GOING WITH THE COOLER GUIDANCE NUMBERS. NEXT WEATHER FEATURE IS THE FRONT TO OUR NORTHWEST... TIMING IS UNCERTAIN WHEN IT WILL COME THROUGH. WILL CONTINUE PREVIOUS FORECAST WHICH AIMS FOR THURSDAY...ALTHOUGH THAT MAY NEED TO BE PUSHED BACK. LVQ && .PREVIOUS DISCUSSION... 904 PM... REVISING FORECASTS TO REFLECT ONGOING CONVECTION AND EXPECTED CONVECTION DEVELOPING OVERNIGHT. ISENTROPIC LIFT SHOULD BECOME MORE FOCUSED INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS TONIGHT. ALREADY SEEING AC FIELD DEVELOPING IN THAT AREA ON SATELLITE...SO MAY SEE INITIATION IN THOSE AREAS BEFORE MIDNIGHT AS LOW LEVEL JET INCREASES. ACTIVITY SHOULD SPREAD FURTHER EAST AS THETA E ADVECTION MOVES FROM NORTHWEST INTO NORTH CENTRAL MISSOURI OVERNIGHT. EVEN THOUGH STORMS WILL BE SOMEWHAT ELEVATED WHICH MAY PREVENT STRONGER WINDS FROM REACHING THE SURFACE...EXPECTED LIFT WOULD INDICATE THAT THERE WILL BE THE POTENTIAL OF LARGER HAIL. ALREADY UPDATED THE HAZARDOUS WEATHER OUTLOOK BASED ON THE 01Z DAY 1 OUTLOOK FROM SPC. PC 239 PM... THE ZONAL FLOW ACROSS THE NATION HAS BEGUN TO BUCKLE UNDER THE INFLUENCE OF AN EAST PACIFIC TROUGH THAT IS NOW MOVING INTO THE WEST COAST. THIS HAS BROUGHT THE ONSET OF RIDGING ACROSS THE MID SECTION OF THE NATION. AS THE RIDGING TAKES HOLD A MOISTURE PLUM IS ADVECTING EAST...AND HAS POPPED OFF TWO SEPARATE STORM COMPLEXES. ONE COMPLEX IS WELL TO THE NORTH IN NORTHERN IOWA...WHILE THE OTHER STARTED EARLY THIS MORNING ON THE NOSE OF THE LOW LEVEL JET IN CENTRAL KANSAS. THIS SECOND COMPLEX HAS HELD TOGETHER THANKS TO THE CONTINUED EFFORTS OF A LOW LEVEL JET THAT PERSISTED THROUGH 11 AM. WHILE THE STORMS ARE BEGINNING TO RAMP DOWN...ELEVATED STEEP LAPSE RATES HAVE CONTINUED TO ADVECT EAST...ALONG WITH AN OUTFLOW BOUNDARY FROM THE COLLAPSING KANSAS STORMS...AND WILL CARRY ISOLATED STORMS INTO THE SOUTHWEST CORNER OF THE CWA DURING THE REMAINDER OF THE AFTERNOON HOURS. FOR THE OVERNIGHT HOURS THE MOISTURE PLUM IS EXPECTED TO CONTINUE TO LEAN OVER INTO OUR AREA. AFTER MIDNIGHT THE LOW LEVEL JET SHOULD REESTABLISH ITSELF AND BEGIN INTERACTING WITH THE THETA-E RIDGE...POPPING OFF MORE ACTIVITY IN EAST KANSAS AND WEST MISSOURI. LAPSE RATES IN NORTHEAST KANSAS AND NORTHWEST MISSOURI ARE PROGGED TO STEEPEN TO GREATER THAN 7.5 C/KM AS THE NIGHT WARES ON...WITH LIS RANGING FROM -4 TO -6...WHICH IS WERE INITIATION IS EXPECTED. ADD TO THIS 0-3 KM SHEAR PEAKING AROUND 30 KTS AND PRECIPITABLE WATER VALUES IN THE 1.25 INCH TO 1.5 INCH RANGE...AND WE COULD SEE SOME ISOLATED SEVERE THUNDERSTORMS WITH HAIL...STRAIGHT LINE WINDS...AND HEAVY RAIN BEING THE PRIMARY THREATS. AS FOR TEMPERATURES...TODAYS HIGHS HAVE BEEN HELD IN CHECK BY CLOUD COVER AND COOL SOUTHEAST SURFACE WINDS. ABOUT THE SAME IS EXPECTED FOR TOMORROW WITH THE ADDITION OF SOME RAIN. SO...I HAVE PUSHED DOWN TOMORROWS HIGHS...UNDER CUTTING GUIDANCE...BUT THEY MIGHT STILL BE TOO WARM. SUNDAY SHOULD SEE AT LEAST MID 80S AS NEITHER CLOUD COVER...COOL SOUTHEAST WIND...OR RAIN WILL BE AROUND TO HOLD TEMPS DOWN. CONCERNS WITH THE EXTENDED FORECAST BEYOND MONDAY CONTINUE TO BE THE STRENGTH OF WESTERN TROUGH DEVELOPMENT AND SUBSEQUENT COLD FRONT PROGRESSION ACROSS THE PLAINS...ALONG WITH THE POSSIBILITY OF IVAN REMNANTS ROTATING BACK TO THE FORECAST AREA TO GENERATE PRECIPITATION. AS FOR THE REMNANTS OF IVAN...BOTH THE 00Z GFS AND ECMWF SUGGEST THE UPPER LOW WILL RETROGRADE WEST WITHIN THE UPPER RIDGE CIRCULATION AND BRING MOISTURE/COOLER TEMPERATURES BACK TO AFFECT THE SOUTHEAST SECTION OF THE FORECAST AREA. AM NOT OVERLY CONFIDENT THAT THE SYSTEM REMNANTS WILL MAKE THE JOURNEY THIS FAR WEST...SO FOR NOW HAVE INCLUDED SOME LOW END PRECIPITATION CHANCES ACROSS THE SOUTHEAST SECTION AND BUMPED UP CLOUD COVER FOR LATE TUESDAY INTO WEDNESDAY. FOLLOWED CLOSER TO THE DGEX TIMING OF THE COLD FRONT FOR THE MIDDLE OF NEXT WEEK...WITH THE GFS SEEMING TOO FAST IN PUSHING IT OUT OF THE FORECAST AREA. AM EXPECTING FRONTAL PRECIPITATION TO AFFECT NORTHWEST MISSOURI ON WEDNESDAY...WITH PRECIPITATION TO SPREAD ACROSS THE REMAINDER OF THE FORECAST AREA OVERNIGHT WEDNESDAY INTO THURSDAY. CUTTER/STOFLET && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
Hazardous weather outlook, Sep 18, 5:49 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 549 AM CDT SAT SEP 18 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191100- ...LOCALLY HEAVY RAINFALL WILL CONTINUE INTO THE MID MORNING HOURS...WHICH MAY LEAD TO MORE FLASH OR RIVER FLOODING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS WILL CONTINUE TO BRING LOCALLY HEAVY RAINFALL THROUGH MID MORNING...WHICH MAY LEAD TO MORE FLASH OR RIVER FLOODING. AREAS THREATENED INCLUDE CITIES FROM ST JOSEPH...SOUTH THROUGH KANSAS CITY...HARRISONVILLE...AND BUTLER. ADDITIONALLY...ISOLATED THUNDERSTORMS MIGHT PRODUCE HAIL UP TO THE SIZE OF A PENNY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT OF THUNDERSTORMS WILL RETURN TO THE ENTIRE OUTLOOK AREA WEDNESDAY NIGHT AND THURSDAY. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED...BUT REPORTS OF ANY RAINFALL TOTALS OR WATER OVER AREA ROADS WOULD BE APPRECIATED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. CUTTER
In the hours before
Local storm report, Sep 18, 2:55 AM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 AM CDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD 6 S UNION STAR 39.89N 94.60W
09/18/2004 DEKALB MO LAW ENFORCEMENT
CREEK FLOWING OVER ROUTE V JUST EAST OF ANDREW-DE KALB
COUNTY LINE.
&&
PCLocal storm report, Sep 18, 3:41 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
341 AM CDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 AM FLASH FLOOD 5 S AMITY 39.80N 94.43W
09/18/2004 DEKALB MO LAW ENFORCEMENT
WATER OVER ROUTE J IN SEVERAL SPOTS BETWEEN HIGHWAYS 36
AND 6.
&&
PCLocal storm report, Sep 18, 4:50 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
450 AM CDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 AM FLASH FLOOD PERRIN 39.67N 94.42W
09/18/2004 CLINTON MO LAW ENFORCEMENT
WATER OVER HIGHWAY 33 IN SEVERAL LOCATIONS ACROSS CLINTON
COUNTY.
&&
PCLocal storm report, Sep 18, 5:10 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
510 AM CDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0507 AM HAIL KANSAS CITY 39.12N 94.55W
09/18/2004 0.88 INCH JACKSON MO FIRE DEPT/RESCUE
NICKEL SIZE HAIL REPORTED AT 87TH AND WINCHESTER.
&&
HUDSONLocal storm report, Sep 18, 6:01 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 AM CDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 AM FLASH FLOOD LIBERTY 39.24N 94.42W
09/18/2004 CLAY MO LAW ENFORCEMENT
FLASH FLOODING REPORTED ALONG OLD HIGHWAY 210 BETWEEN
BLUFF ROAD AND RAINES ROAD.
&&
HUDSONLocal storm report, Sep 18, 6:34 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 AM CDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 AM NON-TSTM WND DMG 2 S ARKOE 40.23N 94.83W
09/18/2004 NODAWAY MO LAW ENFORCEMENT
TREE BLOWN DOWN ONTO HIGHWAY JUST SOUTH OF ARKOE.
0600 AM NON-TSTM WND DMG ROCKPORT 40.42N 95.52W
09/18/2004 ATCHISON MO LAW ENFORCEMENT
A FEW TREES BLOWN DOWN ACROSS THE COUNTY BY VERY STRONG
SUSTAINED NON-THUNDERSTORM WINDS.
&&
HUDSONThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 10:38 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 67 min |
| Sep 17, 10:45 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 45 min |
| Sep 17, 11:44 PM CDT | Flash Flood Warning | EAX | Platte | 6 hr |
| Sep 17, 11:46 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 74 min |
| Sep 18, 12:08 AM CDT | Flash Flood Warning | EAX | Andrew, Clinton, DeKalb | 6 hr |
| Sep 18, 12:13 AM CDT | Severe Thunderstorm Warning | EAX | Andrew | 62 min |
| Sep 18, 12:16 AM CDT | Severe Thunderstorm Warning | EAX | Clinton | 89 min |
| Sep 18, 12:31 AM CDT | Severe Thunderstorm Warning | EAX | DeKalb | 74 min |
| Sep 18, 1:23 AM CDT | Severe Thunderstorm Warning | EAX | Andrew | 52 min |
| Sep 18, 2:03 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 72 min |
| Sep 18, 3:11 AM CDT | Severe Thunderstorm Warning | EAX | Cass | 49 min |
| Sep 18, 4:51 AM CDT | Flash Flood Warning | EAX | Clay, Jackson | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.